As a per diem staff nurse for the float pool


As a per diem staff nurse for the float pool, Lisa found herself assigned to a patient who had received opioids via epidural catheter during his recent surgery. Her patient had returned from the post-anesthesia department with a periodically low respiratory rate accompanied by lower than normal pulse and blood pressure (BP). Narcan was ordered PRN to be given in doses of 0.2 mg intravenously (IV) should the patient’s respiratory rate fall below 10. Lisa was in the process of checking vital signs on her patient every 30 minute after he returned to the surgical unit. Upon his return, she assessed a respiratory rate of 8, pulse rate 50, and BP 88/60. According to the physician’s order, she prepared an IV dose of Narcan to bring the patient’s vital signs up to the appropriate parameters left with her by the anesthesiologist.
After Lisa had injected the medication into the IV port, she immediately started to chart the medication she had given. In horror she looked at the empty vial in her hand. It was labeled “2 milligrams per 1 milliliter (ml)” and she had just injected the entire 1 ml vial. Quickly, she reported the mistake to her charge nurse and hurriedly returned to her patient’s side. Within